Paediatric Early Warning Score (PEWS)
Paediatrics
Also known as: Pediatric Early Warning Score · Pädiatrischer Frühwarnscore (PEWS) · Pediatrik erken uyarı skoru (PEWS) · Paediatric Early Warning Score (PEWS) — outline
What it is for
Paediatric Early Warning Scores (PEWS) are bedside track-and-trigger scores for hospitalised children. Many versions exist, with different items, age bands and trigger thresholds, so totals are not comparable between versions. Outline of the first published one, the Brighton PEWS:
Classification
| Category | Description |
|---|---|
| Brighton PEWS components | behaviour (alertness), cardiovascular (skin colour, capillary refill time, heart rate) and respiratory (respiratory rate, retractions, oxygen need), each scored 0–3. |
| Additional points | 2 points for continuous nebulised/inhaled treatment and 2 points for persistent postoperative vomiting. |
| Total | 0–13; 0 represents a normal physiological state, higher totals more deterioration. Heart and respiratory rates are judged against age-specific normal ranges (as in the modified version of Akre et al., 2010). |
| Other versions | e.g. Bedside PEWS (Parshuram) and C-CHEWS; the score version and local trigger levels have to be known to read a total. |
Source
Detecting and managing deterioration in children
Paediatr Nurs 2005;17:32–35 (Monaghan A)
DOI: 10.7748/paed2005.02.17.1.32.c964
PMID: 15751446
- Edition
- Brighton PEWS (Monaghan 2005) as the first published version; many local versions
- Checked on
Summary of the published classification in our own words. Not a substitute for the original publication.
A question about this classification?
Medelix answers clinical questions from guidelines and studies – every statement with its source.